Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 249, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 23, 2008, 6:48 PM CDT for Atchison County, Nodaway County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2008, 6:48 PM CDT (23:48 UTC)
- Expired
- Sep 23, 2008, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Atchison County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 232348
SVREAX
MOC005-147-240030-
/O.NEW.KEAX.SV.W.0249.080923T2348Z-080924T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT TUE SEP 23 2008
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ATCHISON COUNTY IN NORTHWEST MISSOURI
NORTHWESTERN NODAWAY COUNTY IN NORTHWEST MISSOURI
* UNTIL 730 PM CDT
* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR TARKIO...AND MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS ELMO AND CLEARMONT.
AT 640 PM...HAIL UP TO NICKEL SIZE IN DIAMETER HAS BEEN REPORTED IN
WESTBORO WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 4058 9498 4051 9497 4038 9536 4049 9544
4058 9528
TIME...MOT...LOC 2347Z 244DEG 23KT 4047 9530
$$
MJ2 follow-up statements
000
WWUS53 KEAX 240015
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT TUE SEP 23 2008
MOC005-240025-
/O.CAN.KEAX.SV.W.0249.000000T0000Z-080924T0030Z/
ATCHISON MO-
715 PM CDT TUE SEP 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATCHISON COUNTY
IS CANCELLED...
AT 711 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 4052 9497 4051 9498 4044 9518 4047 9518
4048 9522 4052 9522 4058 9517 4058 9498
TIME...MOT...LOC 0015Z 244DEG 23KT 4051 9510
$$
MOC147-240030-
/O.CON.KEAX.SV.W.0249.000000T0000Z-080924T0030Z/
NODAWAY MO-
715 PM CDT TUE SEP 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
NODAWAY COUNTY UNTIL 730 PM CDT...
AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BURLINGTON JUNCTION...OR 13 MILES
EAST OF TARKIO...MOVING NORTHEAST AT 26 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN NODAWAY COUNTY...INCLUDING THE FOLLOWING LOCATIONS
CLEARMONT.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 4052 9497 4051 9498 4044 9518 4047 9518
4048 9522 4052 9522 4058 9517 4058 9498
TIME...MOT...LOC 0015Z 244DEG 23KT 4051 9510
$$
MJ000
WWUS53 KEAX 240030
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT TUE SEP 23 2008
MOC147-240040-
/O.EXP.KEAX.SV.W.0249.000000T0000Z-080924T0030Z/
NODAWAY MO-
730 PM CDT TUE SEP 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NODAWAY COUNTY
HAS EXPIRED...
AT 729 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 4052 9497 4051 9498 4044 9518 4047 9518
4048 9522 4052 9522 4058 9517 4058 9498
TIME...MOT...LOC 0030Z 244DEG 23KT 4055 9499
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 5:07 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 23, 5:07 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 507 PM CDT TUE SEP 23 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... MAIN FOCUS FOR DISCUSSION REVOLVES AROUND THE THREAT OF CONVECTION...MAINLY FOR NWRN MO TNGT. UPPER TROUGH OVER ERN MT IS CONTINUING TO MOVE EAST AS ADVERTISED BY MODELS. FORCING WITH UPPER TROUGH WILL BE WELL NORTH OF THE CWA...BUT TROUGH WILL SLOWLY DRIVE A WK CDFNT INTO NWRN MO LATE THIS AFTN AND THIS EVENING. CURRENT RADAR IMAGES DEPICT A PREFRONTAL BAND OF SHOWERS AND THUNDERSTORMS IN ERN NEB/CNTRL KS WITH THE BAND PROGRESSING SLOWLY EAST. SFC-6KM SHEAR AS PER LATEST PROFILER DATA REMAINS RATHER WEAK WITH VALUES AROUND 20-25 KNOTS FOR XTRM NWRN MO WITH MLCAPES BTWN 1000-1300 J/KG. MID LVL LAPSE RATES ARE ALSO RATHER MODEST WITH LAPSE RATES BTWN 6.5-7. NAM/GFS AS WELL AS RUC SUGGEST THAT THE SHEAR AND INSTABILITY PARAMETERS WILL BE RATHER CONSTANT THROUGH EARLY EVENING FOR NWRN MO. AS A RESULT...EXPECT THE PREFRONTAL CONVECTIVE BAND TO MOVE INTO NWRN BY 23Z. GIVEN THE ABOVE PARAMETERS...THE SEVERE WX THREAT IS LOW THROUGH EARLY EVENING...HOWEVER CANNOT RULE OUT AN ISOLATED MARGINALLY SVR STORM WITH GUSTY WINDS. AS THE UPPER TROUGH MOVES INTO THE GREAT LAKES TNGT...IMPETUS FOR SERN MOVEMENT OF THE FRONT WANES...AND WITH DIMINISHING INSTABILITY AND WEAKENING CONVERGENCE...CONVECTION WILL DECREASE IN COVERAGE AND INTENSITY. REMNANTS OF THE CONVECTION MAY BE ABLE TO MOVE TO A MCI TO IRK LINE BY 12Z BEFORE DISSIPATING COMPLETELY. THE FRONT WILL BE DIFFICULT TO LOCATE ON WEDNESDAY IN THE CNTRL OR SRN CWA. VERY LITTLE CAPPING INVERSION EXISTS ON WEDNESDAY WITH WEAK TO MODERATE INSTABILITY. VERY WEAK CONVERGENCE ALONG THE DISSIPATING BOUNDARY MAY BE ABLE TO PRODUCE ISOLATED AFTN THUNDERSTORMS. SVR WX THREAT ONCE AGAIN LOOK LOW. UPPER RIDGE TO REBUILD ACR THE CWA WEDNESDAY NIGHT THROUGH THURSDAY. WEAK SHORTWAVES AND ANY ISENTROPIC LIFT SHOULD REMAIN NORTH OF THE CWA. OTHERWISE...TEMPERATURES MAY RISE A COUPLE OF DEGREES THE NEXT COUPLE OF DAYS AS THE RIDGE BUILDS INTO THE CENTRAL PLAINS. DB STAYED THE COURSE WITH ABOVE NORMAL TEMPERATURES AND A DRY FORECAST FOR THE LATTER PARTS OF THIS WEEK. A WEAK FRONTAL BOUNDARY IS FORECAST TO SLIDE ACROSS THE AREA ON SATURDAY. KEPT PRECIPITATION CHANCES OUT OF THE FORECAST WITH THIS FRONTAL BOUNDARY...CONSIDERING THE GREATER FORCING SHOULD BE HELD NORTH OF THE AREA WITH A SHORTWAVE MOVING ACROSS MINNESOTA AND WISCONSIN. A STRONGER COLD FRONT IS FORECAST BY THE MEDIUM RANGE MODELS TO PUSH SOUTH ACROSS THE FORECAST AREA ON MONDAY...IN CONNECTION WITH AN UPPER SHORTWAVE DIVING SOUTHEAST TOWARD THE GREAT LAKES REGION. RETAINED THE SLIGHT PRECIPITATION CHANCES ON MONDAY AS THE FRONT MOVES THROUGH...WHICH MAY NEED TO BE RAISED A BIT IF FUTURE MODEL RUNS REMAIN CONSISTENT. COOLER TEMPERATURES SHOULD FOLLOW THE FRONT NEXT MONDAY NIGHT/TUESDAY. STOFLET && .AVIATION... SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP IN EASTERN KANSAS AND SE NEBRASKA...AHEAD OF A WEAK COLD FRONT. STORMS HAVE JUST ABOUT REACHED PEAK INTENSITY. THE STORMS WILL DIMINISH IN COVERAGE AND INTENSITY AS THE FRONT WEAKENS...INSTABILITY WANES AND THE UPPER TROUGH OVER THE NRN PLAINS LIFT ENE INTO THE GREAT LAKES. AS A RESULT...CONVECTION CHANCES AT THE TERMINALS ARE RATHER LOW WITH THE GREATEST THREAT AT KSTJ BTWN 01-05Z. WILL ONLY CARRY VCTS AT KSTJ. WILL NOT MENTION FOR THE KC METRO TERMINALS AT THIS TIME. IF ANY SHOWER OR THUNDERSTORM DOES IMPACT THE KC TERMINALS...IT WILL LIKELY BE AFT 05Z. OTHERWISE...CLOUD COVER TNGT WILL PROBABLY PREVENT ANY FOG DEVELOPMENT LATE TNGT...BUT CANNOT RULE OUT MVFR FOG OR HZ AT KSTJ IF THERE ARE ANY BREAKS IN THE CLOUD COVER. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Sep 23, 1:06 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT TUE SEP 23 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 106 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL MOVE INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS LATE THIS AFTERNOON...AND DISSIPATE OVER THE AREA TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE ALONG THIS APPROACHING FRONT...MAINLY NORTHWEST OF A LINE FROM ST JOSEPH TO BETHANY LATE THIS AFTERNOON AND THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT. AFTER 9 PM...ANY THUNDERSTORM WHICH DEVELOPS WILL WEAKEN AS THEY PROGRESS SOUTHEAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP WEDNESDAY AFTERNOON ALONG THE REMNANTS OF THE WASHED OUT COLD FRONT. MOST OF THE AREA WILL REMAIN DRY AND SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...NORTHWEST OF A LINE FROM ST JOSEPH TO BETHANY. DB
In the hours before
Special weather statement, Sep 23, 5:03 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 503 PM CDT TUE SEP 23 2008 MOZ001-232245- ATCHISON- 503 PM CDT TUE SEP 23 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL 545 PM CDT... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES WEST OF ROCKPORT...OR 28 MILES WEST OF TARKIO...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN ATCHISON COUNTY...INCLUDING THE TOWN OF WATSON. MJ
Special weather statement, Sep 23, 5:38 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 538 PM CDT TUE SEP 23 2008 MOZ001-232330- ATCHISON- 538 PM CDT TUE SEP 23 2008 ...SIGNIFICANT WEATHER ALERT FOR WESTERN ATCHISON COUNTY UNTIL 630 PM CDT... AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES WEST OF ROCKPORT...OR 26 MILES WEST OF TARKIO...MOVING EAST AT 24 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... ROCKPORT BY 615 PM CDT. THE TOWNS OF PHELPS CITY AND WATSON ARE ALSO IN THE PATH OF THIS STORM. MJ
Special weather statement, Sep 23, 6:16 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 616 PM CDT TUE SEP 23 2008 MOZ001-002-240000- ATCHISON-NODAWAY- 616 PM CDT TUE SEP 23 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES UNTIL 700 PM CDT... AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKPORT...OR 5 MILES WEST OF TARKIO... MOVING NORTHEAST AT 26 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES...INCLUDING THE TOWNS OF TARKIO AND WESTBORO. MJ
Local storm report, Sep 23, 6:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL WESTBORO 40.54N 95.32W
09/23/2008 E0.88 INCH ATCHISON MO LAW ENFORCEMENT
&&
GAMISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 6:58 PM CDT | Areal Flood Advisory | EAX | Atchison, Nodaway | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.